Alert archive / Nebraska / Special Weather Statements in 2021

Special Weather Statement, NWS North Platte, NE

August 5, 2021Keya Paha County, Nebraska

NWS North Platte, NE issued this special weather statement at Aug 5, 2021, 4:02 PM CDT for Keya Paha County, Nebraska. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2021, 4:02 PM CDT (21:02 UTC)
Expired
Aug 5, 2021, 4:30 PM CDT
In force
28 min
Issued by
NWS North Platte, NE
Hail
0.50 in
Wind
40

County Keya Paha County, NE

The radar

The North Platte radar (KLNX), 109 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 4:25 PM CDTHAIL 15 S Sparks, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.0 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2021-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 630 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2021-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
630 J/kg
Mixed-layer CIN
-219 J/kg
Mixed-layer LCL
1661 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

249 
WWUS83 KLBF 052102
SPSLBF

Special Weather Statement
National Weather Service North Platte NE
402 PM CDT Thu Aug 5 2021
 
NEZ005-006-008-052130-
Brown NE-Eastern Cherry NE-Keya Paha NE-
402 PM CDT Thu Aug 5 2021

...A strong thunderstorm will impact portions of northeastern Cherry,
northwestern Brown and west central Keya Paha Counties through 430 PM
CDT...

At 401 PM CDT, Doppler radar was tracking a strong thunderstorm near
Littleburg, or 12 miles northeast of Valentine, moving southeast at
25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Norden, Sparks and Smith Falls State Park. 

This includes Highway 12 between mile markers 9 and 30.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4287 10004 4276 10029 4300 10049 4300 10018
TIME...MOT...LOC 2101Z 325DEG 23KT 4299 10035 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

Sporer

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this special weather statement went out at Aug 5, 3:04 PM CDT, 58 minutes earlier.

Area forecast discussion, Aug 5, 3:04 PM CDT, 58 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
304 PM CDT Thu Aug 5 2021

.SHORT TERM...(This evening through Friday night)
Issued at 303 PM CDT Thu Aug 5 2021

Strong capping is keeping our weather quiet with hazy sunshine across
central and western Nebraska. However, a rogue shower or isolated
thunderstorm may sneak in from up around the Black Hills early tonight,
though not enough instability remaining at that point to fuel any
meaningful convection.

Friday will primarily feature fire weather concerns as surging
temperatures create low relative humidity values, and a deeply mixed
boundary layer allows efficient downward monentum transfer to create
some gusty conditions for the afternoon. Have issued a Fire Weather
Watch where minimum RH values and gusty winds overlap best toward the
Colorado border with an adjacent SPS for enhanced fire potential.

By late Friday, a vigorous upper trof will approach from the west with
a good amount of forcing and deformation to boost updrafts despite
limited instability. Deeply mixed boundary layer will yield significant
DCAPE values and create a damaging wind threat for any isolated storms
that form late in the day tomorrow into tomorrow evening, mainly toward
the panhandle. Do not expect any meaningful widespread precipitation
with convection through tomorrow night.

.LONG TERM...(Saturday through Thursday)
Issued at 303 PM CDT Thu Aug 5 2021

A sharp trof will help push a weak front throug the region late
Saturday. Shear parameters will be more favorable for organized
convection but instability appears to be somewhat limited with better
instability off to our east. Appears to be enough overlap of parameters
in the east to support robust updrafts and a potential severe threat.
From Valentine and Broken Bow eastward, looks like enough CAPE in the
hail growth zone to support isolated large hail and DCAPE values will
support an isolated damaging wind threat into Saturday evening.

Thereafter, ensemble guidance continues to be in good agreement in
showing a persistent ridge in the west while a series of trofs help
reestablish a mean trof over the eastern US. This will keep above
normal temperatures across Nebraska through the middle of next week.
The best signal for widespread rainfall lies off to our southeast so
rainfall looks quite spotty with a chance for scattreed/widely
scattered thunderstorms each day from Tuesday onward.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 102 PM CDT Thu Aug 5 2021

VFR conditions are expected the lingering smoke aloft not
expected to produce any impacts at the surface. Skies will remain
partly to mostly clear with bases above 15k feet AGL. Will need to
watch for potential of LLWS this evening at both terminals however
confidence was too low to include at this time.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Friday afternoon through Friday evening
for NEZ210.

&&

SHORT TERM...MBS
LONG TERM...MBS
AVIATION...NMJ
Hazardous weather outlook, Aug 5, 3:51 PM CDT, 11 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
351 PM CDT Thu Aug 5 2021

NEZ004>010-022>029-035>038-056>059-069>071-094-062100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
351 PM CDT Thu Aug 5 2021 /251 PM MDT Thu Aug 5 2021/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated thunderstorms are possible this evening for  far
northwest Nebraska near the Pine Ridge into portions of the
Sandhills. The threat of severe weather is low.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A Fire Weather Watch has been issued for portions of southwest
Nebraska on Friday. Please refer to this product for more details.

The combination of hot temperatures, dry air, and breezy winds
will lead to elevated to critical fire weather conditions. Any
fire start may spread rapidly and become difficult to contain.
Additional fire weather concerns also exist Sunday and Monday.

Thunderstorm chances return Friday and Saturday evening. A few
storms may be strong to briefly severe each night with the main
concerns being hail and strong winds. Additional thunderstorm
chances exist Tuesday and Wednesday but the threat for severe
weather for these days remains uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Aug 5, 3:23 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service North Platte NE
323 PM CDT Thu Aug 5 2021

NEZ004-022-035-056-057-059-060900-
Sheridan-Garden-Arthur-Deuel-Keith-Lincoln-
Including the cities of Gordon, Rushville, Oshkosh, Lewellen,
Arthur, Chappell, Big Springs, Ogallala, Paxton, and North Platte
323 PM CDT Thu Aug 5 2021 /223 PM MDT Thu Aug 5 2021/

...Enhanced Fire Danger Tomorrow...

A combination of high temperatures, low relative humidity, and
gusty wind will create conditions that favor rapid fire growth
Friday afternoon.

Do not plan any outdoor burning Friday afternoon and be very
careful disposing of hot materials. Do not park a vehicle over
tall grass.
Special weather statement, Aug 5, 4:02 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service North Platte NE
402 PM CDT Thu Aug 5 2021

NEZ005-006-008-052130-
Brown NE-Eastern Cherry NE-Keya Paha NE-
402 PM CDT Thu Aug 5 2021

...A strong thunderstorm will impact portions of northeastern Cherry,
northwestern Brown and west central Keya Paha Counties through 430 PM
CDT...

At 401 PM CDT, Doppler radar was tracking a strong thunderstorm near
Littleburg, or 12 miles northeast of Valentine, moving southeast at
25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Norden, Sparks and Smith Falls State Park.

This includes Highway 12 between mile markers 9 and 30.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4287 10004 4276 10029 4300 10049 4300 10018
TIME...MOT...LOC 2101Z 325DEG 23KT 4299 10035

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Sporer

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 3:11 PM CDTFire Weather WatchLBFChase, Hayes, Lincoln, Perkins12 hr
Aug 5, 4:11 PM CDTSpecial Weather StatementLBFSherman49 min
Aug 5, 4:23 PM CDTSevere Thunderstorm WarningLBFBrown, Cherry, Keya Paha52 min
Aug 5, 5:13 PM CDTSevere Thunderstorm WarningLBFBrown, Cherry, Keya Paha, Rock47 min
Aug 5, 5:39 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFBrown, Cherry21 min
Aug 5, 5:49 PM CDTSevere Thunderstorm Warning Destructive damage threatLBFHolt, Rock41 min
Aug 5, 5:59 PM CDTSevere Thunderstorm Warning Destructive damage threatLBFBlaine, Brown, Cherry, Thomas46 min
Aug 5, 6:34 PM CDTSpecial Weather StatementLBFSheridan41 min
Aug 5, 6:45 PM CDTSpecial Weather StatementLBFBlaine45 min

Nearby

Special Weather Statements in Nebraska, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.